AUGUSTA, Ga. (WJBF) — As Evan Grantski drove home, he noticed something was wrong with the driver in front of him.
For all your latest breaking news and local headlines sign up for our daily NEWSLETTER
“The car continued to go,” Grantski explains. ‘Then, she [driver] swerved to the left.”
The woman pulled over and stopped her car. Grantski pulled up next to her.
“She looked like she was falling asleep. It didn’t really seem like [she had been drinking] alcohol to me.”
Grantski recognized the signs of a drug overdose. He drove home to pick up his fiancé, Stella Morrow, who keeps Narcan, a medicine which reverses an opioid overdose, with her.
“I’ve seen people overdose before, but not in this way,” Morrow says. “She was not breathing. I was shouting for her to, ‘Stay with us!'”
Morrow administered the Narcan, and others began helping the woman breathe.
“She was able to stay with us until the paramedics arrived,” Morrow says.
Dr. Joseph Hernandez, a Psychiatry and Addiction Medicine physician at the Medical College of Georgia, says incidents like this illustrate how having Narcan on hand are key in saving lives.
“If you have a family member, or you yourself are on opiates, you’ll want to have Narcan on you in case you overdose,” he says. “It’s really easy. You take the plunger, put it right under the patient’s nose and make sure it’s flushed with the nose. Then, press all the way down.”
“This is just something I had in my car, and it happened to be what the person needed,” Morrow explains. “I don’t know if it was a second, third or fourth chance, or what the future will hold. But, I’m glad she [the driver] has one.”
How to get Narcan
Several CSRA organizations distribute Narcan for free. They can teach you how to use itL